Kansas, 2022

Hail in Kansas, November 4, 2022

November 4, 2022 · NWS ICT · 1 event in 1 county or zone

A supercell thunderstorm moved rapidly north out of northeast Oklahoma during the evening hours of November 4th, 2022. The storm moved north-northeast across Labette county, Kansas and produced 1 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A supercell thunderstorm moved rapidly north out of northeast Oklahoma during the evening hours of November 4th, 2022. The storm moved north-northeast across Labette county, Kansas and produced 1 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 4, 1:56 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 4, 1:56 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
256 PM CDT Fri Nov 4 2022

.SHORT TERM...(This evening through Monday night)
Issued at 256 PM CDT Fri Nov 4 2022

The main forecast challenge for Tonight is the location and amounts
of expected snowfall (following a rain to snow transition).

Tonight: The strong upper low over New Mexico/West Texas will eject
northeastward across Kansas/Oklahoma. The area of
showers/thunderstorms extending from central Oklahoma into eastern
Kansas, will shift slowly eastward, exiting southeastern Kansas
early this evening in conjunction with the 850 mb moisture
transport. As the upper low ejects out over the region, an area of
wrap-around precipitation will occur on it's northwest periphery
within the mid-level frontogenesis/TROWAL zone, affecting especially
south-central and part of central Kansas. Strong mid-level/dynamic
cooling, associated with the upper low, is expected to transition
rain to wet snow, for about a two to four hour period across south-
central and part of central KS from about 02z through 08z tonight.
Instability aloft will increase the lift response, so the snow will
potentially be heavy at times with large flakes (1 inch per hour
rates) during that transient window tonight. We have planned a
Winter Weather Advisory for 1 to 3 inches, with isolated higher
amounts.

Caruso/Jakub

Mean westerly component tropospheric flow will prevail in the wake
of the departing upper low on Saturday with afternoon temperatures
expected near climo with breezy southwest surface winds. The only
exception may be in parts of central Kansas, depending on how
snowfall accums pan out tonight, so tweaked max T's down a bit for
Saturday in the Winter Wx Advisory areas. Strong upper jet will plow
eastward from the Pacific Northwest across the northern Plains
Saturday into Saturday night with an upper trof moving over the
north central conus thru early Sunday. The associated weak surface
cold front will drop south across the area on Sunday with only a
subtle temperature change expected. Ridging aloft will develop over
the lower Plains on Monday with modest southwesterly flow aloft
across the Rockies in advance of the developing trof along the
West coast. A modest increase in low level moisture in the east to
southeasterly mean flow with better low and mid-level moisture
flux expected by Monday night resulting a slight chance for
showers and isolated thunder.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 256 PM CDT Fri Nov 4 2022

Another deep longwave upper trof over the western conus will shift
eastward into the Plains later in the week, though just how fast
and in what fashion is the main challenge. The GFS is more
progressive Wednesday into Thursday with the trof and associated
cold frontal passage. This out paces its ensemble mean and the
latest operational ECMWF. For now plan to show mild, above
seasonal temperatures thru Wednesday with main precip chances
transitioning from showers/storms Thursday to potential post
frontal mix/snow and colder Thursday night into early Friday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1255 PM CDT Fri Nov 4 2022

Challenges:
1) MVFR and IFR conditions
2) Rain and snow
3) Breezy into the evening and Saturday afternoon

A cold front continues to track to the southeast through the
southeast corner of the state. Post frontal scattered showers and
thunderstorms persist from central Oklahoma then into south
central and northeast Kansas. This area will gradually push east.
There is still a brief window this afternoon for strong to severe
thunderstorms in the far southeast corner of the state, but this
should be reduced for KCNU given frontal passage. North central
Kansas remains in a break before the next push of precipitation
will move in this evening and tonight as this strong system
progresses east. Cooler air means the precipitation type will
transition over to snow with the possibility for accumulating
snowfall given heavy rates for a brief window from roughly 2-6Z.
The biggest concern will be for KGBD and KHUT. This forecast may
be too optimistic in the visibility and even ceilings with a drop
only to the IFR category for now. Questions remain in the exact
timing and location/extent of the rain, transition to snow and
snow. Amendments and changes are likely with the 0Z forecast given
better guidance and observational trends. Clouds and precipitation
are expected to quickly move out overnight into the morning; the
timing to return to VFR conditions will be from west to east
starting around 6Z in KRSL. Winds transition to the southwest and
should be breezy again Saturday afternoon.

&&

.FIRE WEATHER...
Issued at 256 PM CDT Fri Nov 4 2022

Low to moderate fire weather concerns this weekend thru early next
week.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    34  61  41  63 /  80   0   0   0
Hutchinson      31  58  39  61 /  90   0   0   0
Newton          33  59  41  62 /  80   0   0   0
ElDorado        35  60  42  63 /  80   0   0   0
Winfield-KWLD   35  62  43  65 /  50   0   0   0
Russell         27  63  37  60 /  60   0   0   0
Great Bend      28  61  37  60 /  90   0   0   0
Salina          31  59  39  60 /  80   0   0   0
McPherson       32  57  39  61 /  90   0   0   0
Coffeyville     40  62  46  68 /  90   0   0   0
Chanute         39  61  44  66 /  90   0   0   0
Iola            38  60  43  65 /  90   0   0   0
Parsons-KPPF    40  61  45  67 /  90   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 7 AM CDT
Saturday for KSZ047-048-050>052-067-068-082-083.

&&

SHORT TERM...JMC/CDJ/KED
LONG TERM...KED
AVIATION...VJP
FIRE WEATHER...KED
Hazardous weather outlook, Nov 4, 2:45 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
345 PM CDT Fri Nov 4 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
345 PM CDT Fri Nov 4 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A strong storm is possible early this evening across far southeast
Kansas. The main threat will be dime to nickel size hail.

Rain will change to snow late this evening and tonight across parts
of south central and central Kansas. Snow rates could be briefly
heavy with amounts from 1 to 3 inches possible, mainly on grassy and
elevated surfaces, though a slushy accumulation on roads could make
for slick and hazardous travel. Please refer to the Winter Weather
Advisory for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Fire danger is expected to remain low to moderate this weekend into
early next week. Gusty south winds and warmer air will return by
Tuesday and Wednesday which could elevate the fire danger, though
this will be dependent on daytime humidity levels.

There will be a chance for thunderstorms Monday night into Tuesday
morning with additional chances on Thursday. There will be a chance
for strong to severe storms on Thursday, though adjustments could be
made to timing with later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Nov 4, 1:24 PM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
224 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HEAVY RAIN       3 SE HAYSVILLE          37.54N 97.31W
11/04/2022  M1.72 INCH       SEDGWICK           KS   MESONET

&&
Special weather statement, Nov 4, 1:42 PM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
242 PM CDT Fri Nov 4 2022

KSZ070-042015-
Greenwood KS-
242 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of western Greenwood
County through 315 PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Eureka, moving northeast at 65 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Eureka, Hamilton, Eureka City Lake, Eureka Airport and Thrall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3762 9644 3765 9652 3808 9642 3797 9610
TIME...MOT...LOC 1942Z 203DEG 58KT 3769 9645

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BAERG
Special weather statement, Nov 4, 3:09 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
409 PM CDT Fri Nov 4 2022

KSZ094-098-042145-
Chautauqua KS-Elk KS-
409 PM CDT Fri Nov 4 2022

...A strong thunderstorm will impact portions of Elk and western
Chautauqua Counties through 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Vale, moving north at 70 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howard, Cedar Vale, Moline, Grenola and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3761 9652 3761 9625 3745 9606 3700 9636
      3700 9652
TIME...MOT...LOC 2109Z 195DEG 59KT 3708 9649

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CUELLAR

The radar

The Tulsa radar (KINX), 112 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Labette

When
November 4, 5:22 PM CST
Where
Labette County, 4.15 mi S of Oswego
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.110, -95.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067407.